Oregon, 2006

Damaging Wind in Oregon, August 6, 2006

August 6, 2006 · NWS MFR · 1 event in 1 county or zone

A Severe Thunderstorm Warning was issued for Central Klamath County at 06/1625 PDT, effective from 06/1625 PDT until 06/1645 PDT. The warning expired at 06/1645 PDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Severe Thunderstorm Warning was issued for Central Klamath County at 06/1625 PDT, effective from 06/1625 PDT until 06/1645 PDT. The warning expired at 06/1645 PDT. The above report verified that high winds occurred, but were not measured by any instruments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 6, 12:30 PM PST, 4 hours earlier.

Area forecast discussion, Aug 6, 12:30 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
130 PM PDT SUN AUG 6 2006

.DISCUSSION...12Z NGM/NAM/GFS IN.

A CUTOFF LOW REMAINS PARKED OFF THE CENTRAL CALIFORNIA COAST WITH
THE ASSOCIATED DEFORMATION ZONE OVER NORTHWEST CALIFORNIA...
SOUTHWEST OREGON...AND THE ADJACENT COASTAL WATERS.  THE REMNANTS
OF THE DRY SLOT HAVE MOVED NORTH OF THE AREA AND THERE IS PLENTY OF
MID-LEVEL MOISTURE OVER THE MEDFORD CWA.

SO...MID-LEVEL MOISTURE AND UPPER LEVEL DIFLUENCE ARE IN PLACE.  JUST
ADD SURFACE HEATING AND STIR VIGOROUSLY...AND YOU HAVE A RECIPE FOR
THUNDERSTORMS. THEY HAVE FORMED OVER SISKIYOU COUNTY AND EXPECT MORE
WIDESPREAD ACTIVITY LATER THIS AFTERNOON.

THE 06/12Z MFR SOUNDING IS NOT PARTICULARLY CONVECTIVE...A MID-LEVEL
STABLE LAYER KEEPS THE CAPES DOWN TO 436 J/KG AND LIs TO -1.17.
HOWEVER...OTHER PARTS OF THE FORECAST AREA WITH ENHANCED OROGRAPHIC
LIFTING...LIKE THE SISKIYOUS...WILL STILL INITIATE SOME CONVECTION
AND THESE CELLS WILL MOVE OVER THE VALLEYS...SO STILL LIKE THE
CURRENT POP FORECAST.

TODAY AND MONDAY STILL LOOK LIKE THE BEST DAYS FOR THUNDERSTORM
ACTIVITY.  THE CURRENT MODEL SOLUTIONS ARE CONSISTENT WITH PREVIOUS
SOLUTIONS WITH THE MOVEMENT OF THE CUTOFF LOW.  IT IS FORECAST TO
DRIFT NORTH TODAY...THEN NORTHEAST ACROSS THE MEDFORD CWA MONDAY
AFTERNOON AND NIGHT.

BY TUESDAY THE SHOW WILL BE OVER...AND DRY SOUTHWESTERLY FLOW
ALOFT WILL SETTLE OVER THE MEDFORD CWA AS AN UPPER TROUGH SETS UP
OFFSHORE.  EXPECT DRY WEATHER AND A WARMING TREND DURING THIS
INTERLUDE...WHICH WILL LAST FROM TUESDAY THROUGH WEDNESDAY.

THE UPPER TROUGH WILL MOVE ONSHORE WEDNESDAY NIGHT...PUSHING A COOL
FRONT ONSHORE WITH IT.  THE MEX GUIDANCE IS FINALLY REFLECTING
THIS...WITH HIGH TEMPERATURES COOLING A BIT THURSDAY. THE GFS
INDICATES THERE WILL BE SOME PRECIPITATION WITH THIS FRONT...BUT
DONT BUY THAT AT THIS TIME...ITS DIFFICULT TO GET FRONTAL RAIN IN
AUGUST.

HOWEVER...THE COOLING WILL BE SHORT-LIVED...AS ANOTHER PACIFIC
RIDGE WILL BUILD IN THE WAKE OF THE TROUGH.  THIS TIME EVEN DRIER
NORTHWESTERLY FLOW WILL MOVE IN...BRINGING IN DRY WEATHER AND YET
ANOTHER WARMING TREND WHICH WILL CONTINUE THROUGH NEXT SUNDAY.

&&

.AVIATION...INLAND...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING...BUT CONDITIONS WILL REMAIN VFR. COAST...VFR
CONDITIONS WILL PREVAIL UNTIL THIS EVENING...THEN AREAS OF IFR
CONDITIONS IN FOG AND LOW CLOUDS THROUGH MID-MORNING MONDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

STOCKTON
Hazardous weather outlook, Aug 6, 1:41 PM PST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SUN AUG 6 2006

CAZ080>085-ORZ024-026>031-071300-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
KLAMATH BASIN-MODOC COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-SOUTH CENTRAL SISKIYOU COUNTY-
WESTERN SISKIYOU COUNTY-
241 PM PDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. SEE
RED FLAG WARNING PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-071300-
EASTERN DOUGLAS COUNTY FOOTHILLS-
241 PM PDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Aug 6, 3:45 PM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
445 PM PDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 E CHILOQUIN           42.58N 121.70W
08/06/2006  M0.25 INCH       KLAMATH            OR   TRAINED SPOTTER

            HAIL COVERING THE GROUND. NEARLY A HALF INCH OF RAIN.
            LIGHT WIND.

&&

GLASER
Local storm report, Aug 6, 4:24 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
524 PM PDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       8 E CHILOQUIN           42.58N 121.70W
08/06/2006  M0.70 INCH       KLAMATH            OR   TRAINED SPOTTER

            FROM 430 PM TO 520 PM. RAIN HAS ABOUT STOPPED.

&&

GLASER

The radar

The Medford radar (KMAX), 80 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Klamath

When
August 6, 4:30 PM PST to 5:00 PM PST
Where
Klamath County, Klamath Falls
Measured
58 kt (67 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
42.233, -121.767

Klamath County dispatch reported multiple trees down on power lines and roads from Klamath Falls east and north to Chiloquin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525124.